Texas, 2001

Flood in Texas, June 25, 2001

June 25, 2001 · NWS EPZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 25, 1:04 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 1:04 PM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
204 PM MDT MON JUN 25 2001

SYNOPSIS...
A SOUTHERLY FLOW ACROSS NORTHERN MEXICO WILL FEED COPIOUS AMOUNTS OF
MOISTURE INTO FAR WEST TEXAS AND SOUTHERN MEXICO.  AT THE SAME TIME
AN UPPER LEVEL STORM SYSTEM WILL BE APPROACHING THE AREA TONIGHT AND
INTO TOMORROW AND THIS WILL GIVE ADDED ENERGY TO THE ATMOSPHERE.
THE TWO FACTORS WILL WORK TOGETHER TO GIVE US SCATTERED
THUNDERSTORMS ACROSS THE REGION TONIGHT AND ON TUESDAY.  BECAUSE OF
THE ABUNDANT MOISTURE SOME OF THESE STORMS COULD PRODUCE VERY HEAVY
RAINFALLS.  LATER IN THE WEEK UPPER LEVEL HIGH PRESSURE WILL REGAIN
CONTROL OF OUR WEATHER WHICH WILL HELP REDUCE THE CHANCE FOR
THUNDERSTORMS AS WE MOVE INTO THE WEEKEND.  TEMPERATURES FOR THE
NEXT SEVERAL DAYS WILL REMAIN BELOW NORMAL...BEFORE GETTING BACK UP
TO NORMAL LEVELS BY THE WEEKEND.

DISCUSSION...
FEAST OR FAMINE.  MOST PLACES IN OUR AREA HAVE BEEN BELOW NORMAL SO
FAR THIS MONTH...BUT THE NEXT COUPLE OF NIGHTS MIGHT CHANGE THAT.
DEEP TROPICAL MOISTURE IS STREAMING TO THE NORTH OUT OF MEXICO AND
ACROSS NEW MEXICO.  AT THE SAME TIME AN UPPER LEVEL LOW IS SLIDING
ACROSS THE THE NORTHERN BAJA AND INTO ARIZONA.  IF YOU TAKE ABUNDANT
MOISTURE...ADD IN AN UPPER LEVEL STORM SYSTEM...MIX IT UP WITH
PLENTY OF SUNSHINE TO HEAT THE GROUND AND ADD IN WEAK WINDS ALOFT
AND YOU HAVE A POTENTIAL FOR SOME HEAVY RAINFALL IN THE AREA TONIGHT AND
TOMORROW.  THERE ISNT ANYTHING TO REALLY FOCUS THE CONVECTION...SO
WE SHOULD SEE THUNDERSTORMS FIRE OFF FIRST IN THE MOUNTAINS...AND
THEN SPREAD INTO THE VALLEYS.  WITH THE CLOUD COVER TEMPERATURES
WILL REMAIN BELOW NORMAL FOR THE NEXT COUPLE OF DAYS.  BY THE END OF
THE WEEK...UPPER LEVEL HIGH PRESSURE WILL TAKE OVER CONTROL OF OUR
WEATHER AND THAT WILL BRING OUR TEMPERATURES BACK UP TO NEAR NORMAL
LEVELS WHILE OUR CHANCES OF THUNDERSTORMS WILL FALL TO THE SLIGHT
CATEGORY.

EL PASO               BU  65/ 95/ 64/ 92/ 62  33422
LAS CRUCES            BU  56/ 92/ 55/ 89/ 53  33422
ALAMOGORDO            BU  60/ 93/ 59/ 90/ 57  33422
CLOUDCROFT            BU  42/ 71/ 41/ 68/ 39  34332
TRUTH OR CONSEQUENCES BU  60/ 93/ 59/ 90/ 57  33422
SILVER CITY           BU  51/ 85/ 50/ 82/ 48  33422
DEMING                BU  55/ 93/ 54/ 90/ 52  33422
LORDSBURG             BU  55/ 94/ 54/ 91/ 52  33422
SIERRA BLANCA         BU  61/ 92/ 60/ 89/ 58  33422

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Jun 25, 5:22 PM MST, 8 minutes before
NMZ031-TXZ055-260130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
6150 PM MDT MON JUN 25 2001

...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL OVER SUNLAND
PARK AND WEST CENTRAL EL PASO...

AT 615 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS MOVING NORTH INTO SUNLAND PARK NEW
MEXICO AND INTO FAR WEST AND CENTRAL PORTIONS OF EL PASO. THE
BIGGEST THREATS WITH THESE STORMS ARE THE FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. ARROYOS AND URBAN AREAS
SUCH AS STREETS...NEAR THESE THUNDERSTORMS...COULD EXPERIENCE
FLOODING. FLOOD PRONE AREAS ARE LIKELY TO EXPERIENCE A COLLECTION OF
RAIN WATER CAUSING LOCAL FLOODING AS WELL.

DO NOT DRIVE INTO FLOODED ROADWAYS OR PLAY IN FLOODED AREAS. SWIFT
CURRENTS CAN BE DEADLY. PEOPLE ARE URGED TO CONTINUE TO MONITOR THE
WEATHER VIA NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS.

BIRDk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, El Paso

When
June 25, 5:30 PM MST to 7:00 PM MST
Where
El Paso County, El Paso
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A series of thunderstorms dropped 2.5 inches of rain in an hour on west El Paso, and 3 inches on the northeast part of the city. This resulted in significant street flooding and numerous stalled vehicles. Numerous cloud-to-ground lightning strikes knocked out power to these same areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257564.